Is Immunotherapy Safe? Does it Have Any Side Effects? Does it Interact with the Other Medications the Patient Is Using?
These 3 questions are interconnected. It is common knowledge that all the medications have the potential for a side effect, that at times can be worse than the problem intended to treat even at times ending in the death of the patient being treated. These side effects occur because the drug being taken affects different organs like the liver (usually interfering with the normal biochemical function of the cells leading to the damage and or death of such cells). In these cases the patient can develop heart burn, diarrhea, headaches, urticaria (a type of skin rash), asthma, dizziness, etc, or more serious condition like hepatitis, even liver failure. Allergy vaccines are made of natural substances therefore will not have any side effects. This is the answer to the second and third question, that is, allergy vaccines will not hurt the body of the patient being treated, and will not interfere with any of the medications being taken. (There is only one type of medications called generically “betablockers” that requires special considerations and will be discussed separately)
Still we need to answer the first question: Is immunotherapy safe? The patient that will receive immunotherapy needs to be aware that the treatment has some risks. Once more different from side effects, just risks of the treatment, which we will describe below:
Analogous to the statement “if one drives, one can crash” or “if one goes up the ladder one can fall”, any patient undergoing immunotherapy has the risk of developing a reaction to the vaccine.
We need to discuss what is this reaction, why does it occur, and how is it treated.
<< Back to Main Immunotherapy Page